Maine, 2018

Damaging Winds in Maine, August 7, 2018

August 7, 2018 · NWS GYX · 7 events in 4 counties and zones

A very hot and humid air mass was in place over the region on the afternoon of August 7th with temperatures in the 90s and dew points in the lower 70s producing CAPE values up to 3000 J/KG. An upper trough approaching from the west brought increasing shear into the region as storms began developing in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very hot and humid air mass was in place over the region on the afternoon of August 7th with temperatures in the 90s and dew points in the lower 70s producing CAPE values up to 3000 J/KG. An upper trough approaching from the west brought increasing shear into the region as storms began developing in the afternoon. Multiple reports of wind damage were associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 2:33 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 7, 2:33 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
333 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A hot and humid airmass will remain over the region through the
end of the week. Afternoon showers and thunderstorms will be
possible the next few days as the upper level trough slowly
moves through the region. A brief bit of dry air will move in
at the end of the week before another round of showers comes for
the end of the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers and thunderstorms will continue to develop and
move through the region this afternoon and evening as an upper
level trough approaches the region. Very hot and humid
conditions with temperatures in the 90s and dewpoints in the low
70s have pushed heat index values to near 100 degrees and a heat
advisory remains in effect through 7pm. This hot and humid air
has also resulted in widespread instability with CAPE values as
high as 3000 J/kg. The high CAPE, in combination with
increasing wind shear from the approaching upper level trough
will result in a potential for damaging winds and isolated large
hail threat within the storms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Expect convection to begin to decrease in coverage after
midnight. With the high humidity expect areas of fog to form
across the region, with the greatest coverage in the northern
valleys where temperatures will drop a bit more.

Tomorrow look for more scattered thunderstorms in the afternoon
as the trough slowly makes its way through the region. While
temperatures won't be quite as hot as today the combination of
highs in the upper 80s and dewpoints in the upper 60s will still
provide plenty of instability for thunderstorms.

Overnight Wednesday look for fog to once again appear before
the drier air mass finally can move in at the end of the week.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The story in the long term, has persistent troughs moving
through the region that will allow for mainly diurnally driven
scattered showers throughout the week. A few thunderstorms may
be possible as well.

The first trough will be entering the region on Thursday, which
will lead to scattered showers and thunderstorms. Southerly
flow should develop off the coast and will limit the convection
along and near the coast line. Locally heavy rainfall could be
possible with any of the showers on Thursday, as PWATS will
still be above 1.5 inches for most of the area. By Friday,the
upper level trough will be exiting the region. There will be a
slightly cooler and more stable air mass moving through. This
will bring slightly cooler dew point temperatures to the region.

Yet another large scale upper level trough will approach the
forecast area by Saturday. Showers and storms should remain near
the northern and western areas of Maine and New Hampshire. This
upper level trough will remain quasi-stationary over the Great
Lakes region through Sunday and Monday. This will continue to
allow for light and brief showers to continue into early next
week. Most of the area should remain dry, as these showers will
be diurnal in nature.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Ceilings will begin to lower this afternoon from
west to east as clouds associated with ongoing convection move
into the region. Look for brief MVFR in TSRA through afternoon.
Overnight the high dewpoints will make for widespread fog with
northern and interior locations dropping to LIFR in fog through
morning. Fog will dissipate quickly after sunrise leaving a
return to VFR for Wednesday with yet another round of showers
and thunderstorms for the afternoon.

Long Term...
The active pattern will allow for at least a few scattered
showers and thunderstorms through much of the work week. This
will mainly be diurnally driven during the afternoon and evening
hours. Patchy late night fog expected as well with localized IFR
conditions.
&&

.MARINE...
Short Term... Southwesterly flow ahead of an approaching trough
will increase to near 25kts on the outer waters. Have opted to
not issue an SCA at this time but a few gusts to 25kts are
possible. Flow will shift late Wednesday into Thursday to more
westerly.

Long Term...
Winds and seas will remain below SCA thresholds.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ012>014-
     018>028.
NH...Heat Advisory until 7 PM EDT this evening for NHZ004>015.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Patterson
AVIATION...
MARINE...
Hazardous weather outlook, Aug 7, 2:25 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
325 PM EDT Tue Aug 7 2018

MEZ012>014-018>022-NHZ004>011-081930-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-
325 PM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms are possible this afternoon.
Some of the storms may be strong to severe, with gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-NHZ001>003-081930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
325 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are possible this afternoon.
Some of the storms may be strong to severe, with gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ012>015-081930-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
325 PM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Air quality alert in effect today into tonight.

Scattered showers and thunderstorms are possible this afternoon.
Some of the storms may be strong to severe, with gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ023>028-081930-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
325 PM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms are possible this afternoon.
Some of the storms may be strong to severe, with gusty winds and
small hail.

Air quality alert in effect today into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-081930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
325 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 10:50 AM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Gray ME
1150 AM EDT TUE AUG 7 2018

MEZ009-071615-
Central Somerset-
1150 AM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 1149 AM EDT, a strong thunderstorm was located 8 miles south of
Rockwood, or 9 miles northwest of Greenville, moving northeast at 50
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockwood, Sapling, Indian Stream, Chase Stream, Misery Gore, Misery,
Taunton And Raynham Academy Grant, Parlin Pond, Johnson Mountain,
Sandwich Academy Grant and West Fork Plantation.

If you are on or near Moosehead Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4565 6973 4566 6970 4564 6970 4563 6971
      4562 6970 4561 6971 4558 6971 4557 6973
      4555 6975 4554 6978 4547 6976 4543 7001
      4554 7004 4568 6974
TIME...MOT...LOC 1549Z 245DEG 45KT 4556 6973

Legro
Special weather statement, Aug 7, 1:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Gray ME
212 PM EDT TUE AUG 7 2018

NHZ007-011-015-071845-
Western And Central Hillsborough-Cheshire-Sullivan-
212 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESHIRE AND
NORTHWESTERN HILLSBOROUGH COUNTIES...

At 212 PM EDT, a strong thunderstorm was located over Nelson, or 11
miles east of Keene, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Keene, Henniker, New Boston, Antrim, Greenfield, Francestown,
Bennington, Harrisville, Nelson, Windsor, Roxbury, Hancock, Deering,
Sullivan, Hillsborough, Gilsum, Weare, Marlborough and Washington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4320 7191 4312 7186 4313 7177 4299 7168
      4291 7224 4303 7228
TIME...MOT...LOC 1812Z 246DEG 20KT 4301 7208

Legro
Special weather statement, Aug 7, 1:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gray ME
244 PM EDT TUE AUG 7 2018

MEZ012-020-071915-
Southern Oxford-Androscoggin-
244 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OXFORD AND NORTH
CENTRAL ANDROSCOGGIN COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near Canton, or 11
miles southeast of Rumford, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Turner, Dixfield, Canton, Leeds, Livermore, Hartford, Sumner, Peru,
Woodstock and West Paris.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4434 7017 4437 7054 4443 7054 4453 7029
      4451 7028 4450 7025 4446 7024 4447 7020
TIME...MOT...LOC 1843Z 260DEG 23KT 4441 7041

Legro

The radar

The Portland,ME radar (KGYX), 60 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kennebec

When
August 7, 2:35 PM EST to 2:40 PM EST
Where
Kennebec County, 0.69 mi N of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.410, -70.030

A severe thunderstorm downed trees and wires in Fayette.

Thunderstorm Wind, Cumberland

When
August 7, 4:02 PM EST to 4:07 PM EST
Where
Cumberland County, 1.75 mi S of Shaker Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.955, -70.371

A severe thunderstorm downed 10 to 20 trees on North Shore Road in Gray.

Thunderstorm Wind, Cumberland

When
August 7, 4:15 PM EST to 4:20 PM EST
Where
Cumberland County, 0.6 mi S of New Gloucester
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.961, -70.280

A severe thunderstorm downed a tree onto power lines in New Gloucester.

Thunderstorm Wind, Cumberland

When
August 7, 4:17 PM EST to 4:22 PM EST
Where
Cumberland County, 0.32 mi WSW of Dry Mills
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.919, -70.356

A severe thunderstorm downed trees in Dry Mills.

Thunderstorm Wind, Cumberland

When
August 7, 4:20 PM EST to 4:25 PM EST
Where
Cumberland County, 0.38 mi ENE of Intervale
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.952, -70.263

A severe thunderstorm downed a tree onto power lines in Intervale.

Thunderstorm Wind, Androscoggin

When
August 7, 4:35 PM EST to 4:40 PM EST
Where
Androscoggin County, 0.75 mi SSW of Webster Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.060, -70.086

A severe thunderstorm downed trees in the road in New Webster.

Thunderstorm Wind, Waldo

When
August 7, 6:45 PM EST to 6:50 PM EST
Where
Waldo County, 1.13 mi ENE of Fernald Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.656, -68.879

A severe thunderstorm downed trees on Airport Road, Monroe Road and Lebanon Road in Monroe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778648, 778649, 778652, 778650, 778651, 778653, 778654.